
The patient, a 34‐year‐old woman with recurrent oligoarthritis, mucosal ulcers, and tender lower‐limb nodules, presented with a one‐month history of headaches and facial paresthesia. A T2‐weighted magnetic resonance imaging (MRI) showed hyperintense lesions in the pons (Figure 1A), cerebellum, and basal ganglia. Cerebrospinal fluid (CSF) examination showed pleocytosis. Tests for infection and oligoclonal bands were negative. A diagnosis of neuro‐Behçet disease was made, fulfilling International Criteria for Behçet's Disease based on oral aphthosis, skin lesions, and neurologic manifestations, and she was commenced on adalimumab. One year later, she reported new upper‐limb paresthesia. Progress T2‐weighted MRI revealed new hyperintense lesions, now located in subcortical regions. Three years later, she developed acute diplopia. Repeat CSF analysis demonstrated newly positive oligoclonal bands. Anti‐MOG, anti‐NMDA receptor, and anti‐AQP4 antibodies were negative. T2‐weighted MRI showed new white matter and subcortical, periventricular (Figure 1B), and focal spinal cord lesions (Figure 1C, arrow). Parenchymal neuro‐Behçet disease is difficult to distinguish from central nervous system demyelinating conditions. However, key differences in the anatomic distribution of lesions over time in this case indicate a progression from neuro‐Behçet disease, which most commonly affects the brainstem and basal ganglia, to multiple sclerosis, which has a predilection for periventricular, juxtacortical or cortical, and spinal cord sites. 1 The temporal relationship with the introduction of tumor necrosis factor (TNF) inhibitors and phenotypic transformation on MRI favored a new TNF inhibitor–induced demyelinating disease, prompting discontinuation of adalimumab. 2 Demyelination is a rare complication of TNF inhibitor use, with an incidence of less than 13 per 10,000 person‐years. 3 The underlying pathophysiology is unclear, and proposed mechanisms include immune dysregulation, expansion of autoreactive T cells, and oligodendrocyte injury due to loss of TNF‐mediated repair. 3 As TNF inhibitors remain a cornerstone biologic therapy for Behçet disease, new neurologic symptoms should prompt clinical assessment, CSF studies, and repeat brain MRI to differentiate neuro‐Behçet disease from demyelinating conditions. Informed consent has been obtained from the patient for submission to this journal.
Supporting information
Disclosure form.
Data S1:
Author disclosures are available at https://onlinelibrary.wiley.com/doi/10.1002/acr2.90159.
References
- 1. Kalra S, Silman A, Akman‐Demir G, et al. Diagnosis and management of neuro‐Behçet's disease: international consensus recommendations. J Neurol 2014;261(9):1662–1676. doi: 10.1007/s00415-013-7209-3 [DOI] [PMC free article] [PubMed] [Google Scholar]
- 2. Xie W, Sun Y, Zhang W, et al. Risk of inflammatory central nervous system diseases after tumor necrosis factor‐inhibitor treatment for autoimmune diseases: a systematic review and meta‐analysis. JAMA Neurol 2024;81(12):1284–1294. doi: 10.1001/jamaneurol.2024.3524 [DOI] [PMC free article] [PubMed] [Google Scholar]
- 3. Kaltsonoudis E, Voulgari PV, Konitsiotis S, et al. Demyelination and other neurological adverse events after anti‐TNF therapy. Autoimmun Rev 2014;13(1):54–58. doi: 10.1016/j.autrev.2013.09.002 [DOI] [PubMed] [Google Scholar]
Associated Data
This section collects any data citations, data availability statements, or supplementary materials included in this article.
Supplementary Materials
Disclosure form.
Data S1:
